A cup of hot herbal tea may feel soothing to the soul, but instead of soothing the body, some herbal teas can make you sick.
This is especially true with so-called dieter's teas, herbal teas containing senna, aloe, buckthorn, and other plant-derived laxatives that, when consumed in excessive amounts, can cause diarrhea, vomiting, nausea, stomach cramps, chronic constipation, fainting, and perhaps death.
In recent years, FDA has received "adverse event" reports, including the deaths of four young women, in which dieter's teas may have been a contributing factor.
As a result, FDA is advising consumers to follow package directions carefully when using dieter's teas and other dietary supplements containing senna, aloe, and other stimulant laxatives. Consumers should seek medical attention for persistent diarrhea, abdominal cramps, and other bowel problems to prevent more serious complications.